Hail, Addison
- When
- August 4, 10:57 AM EST
- Where
- Addison County, 2.3 mi NNE of Starksboro
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.260, -73.030
Dime size hail reported.
The last in a series of mid-atmospheric disturbances rotated across Vermont during the late morning-early afternoon hours of August 4th. Numerous showers and scattered thunderstorms occurred.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
The last in a series of mid-atmospheric disturbances rotated across Vermont during the late morning-early afternoon hours of August 4th. Numerous showers and scattered thunderstorms occurred. There were numerous hail reports but only one isolated hail report of one inch diameter or greater.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 4, 8:01 AM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 901 AM EDT TUE AUG 4 2015 .SYNOPSIS... AN UPPER LEVEL LOW WILL CONTINUE TO BRING UNSETTLED WEATHER TO NORTHERN NEW YORK AND UPSTATE VERMONT TODAY THROUGH WEDNESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS. TEMPERATURES WILL TREND COOLER THAN NORMAL THROUGH THE MID WEEK. DRIER WEATHER IS EXPECTED FOR THURSDAY...AS HIGH PRESSURE BUILDS IN FROM THE GREAT LAKES REGION AND THE OHIO VALLEY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 901 AM EDT TUESDAY...UPDATE TO ACCOUNT FOR MAINLY SUNNY SKIES AT THE PRESENT TIME ACROSS MOST OF THE BTV FORECAST AREA. NARROW BAND OF SHOWERS EXTENDS FROM SOUTH OF KSLK TO THE NORTHERN END OF LAKE CHAMPLAIN. THIS IS MOVING TO THE EAST. MANY OF THE DEEPER RIVER VALLEYS HAVE SOME FOG...BUT THIS SHOULD BURN OFF OVER NEXT HOUR OR TWO. ALSO ADJUSTED TEMPS BASED ON OBS AND LOWERED POPS OUTSIDE OF SHOWERS/TSTMS. PREVIOUS...SFC DEWPTS ARE STILL ELEVATED IN THE 50S TO L60S. THE GFS/NAM INDICATE SBCAPES ARE LIKELY TO BE IN THE 500-1500 J/KG RANGE ESPECIALLY FROM THE LAKE CHAMPLAIN VALLEY EASTWARD ACROSS NRN-CNTRL VT. THE 0-6 KM BULK SHEAR VALUES WILL BE IN THE 30-40 KT RANGE WITH MID LEVEL LAPSE RATES OF AROUND 6.5 C/KM. THE STRONG CYCLONIC VORTICITY ADVECTION TIED TO THE DIURNAL HEATING WILL LIKELY FOCUS AT LEAST SOME STRONG THUNDERSTORMS...THERE MAYBE EVEN AN ISOLATED SEVERE OR TWO ESPECIALLY EAST OF THE CHAMPLAIN VALLEY. SMALL HAIL AND GUSTY WINDS WERE USED IN THE GRIDS AND ZONES ESPECIALLY IN THE AFTERNOON. LOW LIKELY AND CHC VALUES WERE USED FOR THE FORECAST AREA. SOME SUNSHINE IS LIKELY EARLY BEFORE THE SHOWERS AND THUNDERSTORMS POP UP. MAX TEMPS WILL GENERALLY BE IN THE M70S TO AROUND 80F IN THE VALLEY AREAS...AND M60S TO L70S OVER THE MTNS. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/.. AS OF 445 AM EDT...THE SCT THUNDERSTORMS WILL DIMINISH WITH THE LOSS OF THE DIURNAL HEATING TONIGHT. SOME SCT SHOWERS WILL LINGER AS SHORT-WAVE ENERGY CONTINUES TO PIVOT THROUGH THE UPPER LEVEL TROUGH. H500 TEMPS WILL BE AS COLD AS -15C TO -18C OVER NRN NY AND VT. SOME INSTABILITY SHOWERS IN THE W/SW FLOW OFF LAKE ONTARIO MAY IMPACT THE ST LAWRENCE RIVER VALLEY AND NRN DACKS. LOW TEMPS WILL TEND TO BE IN THE 50S TO L60S WITH A FEW COLDER READINGS OVER THE MTNS. WEDNESDAY...ALMOST A REPEAT OF TUESDAY WITH PERSISTENT CYCLONIC FLOW CONTINUING. SPC ACTUALLY OUTLOOKS PRETTY MUCH ALL OF NRN NY AND N- CNTRL VT IN A MARGINAL RISK OF SEVERE THUNDERSTORMS FOR WED. THE COLD POOL OF THE ANOMALOUS UPPER LEVEL LOW FOR AUGUST DRIFTS OVER THE FCST AREA. STEEP MID LEVEL LAPSE RATES...MODEST AMOUNT OF INSTABILITY AND ANOTHER DISTURBANCE SHOULD FOCUS SCT-NUMEROUS SHOWERS AND THUNDERSTORMS FOR THE AFTERNOON. SMALL HAIL AND GUSTY WINDS ARE A GOOD BET AGAIN. HAIL MAY ACTUALLY BE THE BIGGER ISSUE WITH H500 TEMPS IN THE -17C T -19C RANGE...AND DECENT SFC HEATING AHEAD OF THE NEXT SHORT-WAVE. HIGHS WILL BE COOLER THAN TUE WITH LOWER TO M70S IN THE LOWER ELEVATIONS...AND 60S TO AROUND 70F OVER THE MTNS. WEDNESDAY NIGHT...THE INSTABILITY SHOWERS AND THUNDERSTORMS SHOULD QUICKLY DIMINISH WITH THE LOSS OF THE DAYTIME HEATING. THE H500 TROUGH AXIS SHIFTS DOWNSTREAM OVER NRN NEW ENGLAND. H850 TEMPS LOWER TO +5C TO +7C...WHICH IS 1 TO 2 STD DEVS BELOW NORMAL FOR THIS TIME IN AUGUST. EXPECT LOWS IN THE M40S TO M50S OVER THE REGION. THU-THU NIGHT...STILL A SLIGHT CHC OF A SHOWER OVER THE NORTHEAST KINGDOM OF VT DUE TO THE RESIDUAL COLD POOL WITH THE UPPER LOW DURING THE AFTERNOON. HIGH PRESSURE WILL BE BUILDING IN FROM THE GREAT LAKES REGION WITH AT LEAST PARTLY SUNNY SKIES...BUT BREEZY AND COOL CONDITIONS WILL PERSIST. THE HIGH LOOKS TO BUILD IN OVER NY AND VT THU NIGHT WITH ANOTHER COOL NIGHT ON TAP. TEMPS WILL CONTINUE TO RUN A TAD BELOW NORMAL. && .LONG TERM /FRIDAY THROUGH MONDAY/... DUE TO THE EMERGENCY BACKUP...THE LONG TERM WAS KEPT SIMILAR TO PREVIOUS FORECAST. FAIR WEATHER IS EXPECTED INTO THE WEEKEND...WITH COASTAL LOW PRESSURE EXPECTED TO STAY JUST SOUTH OF THE REGION. AS OF 441 PM EDT MONDAY... PERSISTENCE CYCLONIC FLOW CONTINUES ACROSS THE REGION ALBEIT LESSENING INTENSITY AS WE GET TO LATE WEEK/WEEKEND. PRETTY UNEVENTFUL...COOL CYCLONIC FLOW WITH AUGUST SUN WILL LIKELY LEAD TO INSTABILITY AND LOW THREAT OF ISOLD -SHRA/-TSRA THROUGH THE PERIOD. MODELS SUGGEST A SOUTHERN STREAM SYSTEM FRI/FRI NIGHT BUT STILL LEANING THAT WE'LL BE ON NORTHERN EDGE AT WORST...THUS KEEPING MAINLY DRY FROM THIS SYSTEM. TEMPERATURES WILL LARGELY BE AOB SEASONABLE LEVELS BUT ONLY A FEW DEGREES WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE 50S/40S COLD SPOTS. && .AVIATION /12Z TUESDAY THROUGH SATURDAY/... PLEASE SEE EQUIPMENT SECTION BELOW FOR KRUT DATA OUTAGE INFORMATION... THROUGH 12Z WEDNESDAY...VFR PREDOMINATES...BUT EXPECT BRIEF PERIODS OF MVFR TO LIFR VISIBILITY IN SCT THUNDERSTORMS. THUNDERSTORMS TO BEGIN IN THE 14-17Z TIME PERIOD ACROSS NORTHERN NEW YORK AND MOVING INTO VERMONT TERMINALS THEREAFTER. I/VE WENT WITH MVFR +SHRA FOR NOW...BUT WILL HAVE TO AMEND GIVEN THE EXACT TIMING UNCERTAINTIES. A FEW STORMS COULD BECOME STRONG WITH TURBULENCE...HAIL AND LIGHTNING ALL POSSIBLE. SHOWERS/STORMS END BY EVENING WITH SOUTH WINDS BECOMING WEST AROUND 10 KTS BY EVENING. OUTLOOK 12Z WEDNESDAY THROUGH SATURDAY... 12Z WEDNESDAY - 12Z THURSDAY...MAINLY VFR...SCT AFTERNOON SHOWERS/THUNDERSTORMS WITH BRIEF MVFR/IFR POSSIBLE. PATCHY IFR IN BR/FG POSSIBLE 06-12Z EACH MORNING, MAINLY AT KMPV/KSLK TERMINALS. 12Z THURSDAY ONWARD...MAINLY VFR UNDER HIGH PRESSURE. && .EQUIPMENT... AWOS OBSERVATIONAL DATA FROM THE RUTLAND/SOUTHERN VERMONT REGIONAL AIRPORT (KRUT) REMAIN UNAVAILABLE AT THIS TIME. FOR AVIATION PARTNERS CURRENT OBSERVATIONS MAY BE ACCESSED VIA TELCO. PLEASE REFERENCE FAA KRUT NOTAM 07/007 FOR MORE INFORMATION. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...WASULA NEAR TERM...WASULA/DIRIENZO SHORT TERM...WASULA LONG TERM...WASULA/SLW AVIATION...LOCONTO EQUIPMENT...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 358 AM EDT TUE AUG 4 2015 NYZ026>031-034-035-087-VTZ001>012-016>019-051100- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA- WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR- EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND- 358 AM EDT TUE AUG 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO EARLY THIS EVENING. SOME OF THE THUNDERSTORMS MAY HAVE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON. SOME OF THE THUNDERSTORMS MAY HAVE SMALL HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 729 AM EDT TUE AUG 4 2015 NYZ030-031-034-041215- WESTERN ESSEX-SOUTHERN FRANKLIN-WESTERN CLINTON- 729 AM EDT TUE AUG 4 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON... SOUTHEASTERN FRANKLIN AND NORTHWESTERN ESSEX COUNTIES... AT 729 AM EDT...A STRONG THUNDERSTORM WAS OVER ADIRONDACK REGIONAL AIRPORT...MOVING EAST AT 35 MPH. WINDS OF AROUND 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ADIRONDACK REGIONAL AIRPORT...WILMINGTON...JAY IN ESSEX COUNTY...AU SABLE FORKS...HARRIETSTOWN...BLACK BROOK...LAKE COLBY...UNION FALLS...LAKE CLEAR...ONCHIOTA...UPPER ST. REGIS...NORTH JAY...ALDER BROOK...VERMONTVILLE...PAUL SMITHS...RAINBOW LAKE...HAWKEYE... FRANKLIN FALLS...UPPER JAY AND BLOOMINGDALE. HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4434 7364 4426 7424 4446 7433 4460 7373 TIME...MOT...LOC 1129Z 255DEG 30KT 4439 7416 WASULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 755 AM EDT TUE AUG 4 2015 NYZ030-031-034-041230- WESTERN ESSEX-SOUTHERN FRANKLIN-WESTERN CLINTON- 755 AM EDT TUE AUG 4 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CLINTON...EAST CENTRAL FRANKLIN AND NORTH CENTRAL ESSEX COUNTIES... AT 754 AM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF ADIRONDACK REGIONAL AIRPORT...MOVING NORTHEAST AT 35 MPH. WINDS OR AROUND 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CLAYBURG...PEASLEEVILLE...SARANAC...BLACK BROOK...RIVERVIEW... HARKNESS...UNION FALLS...MOFFITTSVILLE...MOFFITSVILLE...ALDER BROOK...CADYVILLE...HAWKEYE...FRANKLIN FALLS AND REDFORD. BRIEF HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4475 7360 4449 7356 4435 7395 4451 7409 TIME...MOT...LOC 1154Z 237DEG 30KT 4445 7405 WASULA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT ISSUED BY NATIONAL WEATHER SERVICE ALBANY NY 1111 AM EDT TUE AUG 4 2015 NYZ035-VTZ005-009-017-018-041545- EASTERN ESSEX-EASTERN ADDISON-WESTERN ADDISON-WESTERN CHITTENDEN-EASTERN CHITTENDEN- 1111 AM EDT TUE AUG 4 2015 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ESSEX... SOUTHWESTERN CHITTENDEN AND NORTHWESTERN ADDISON COUNTIES... AT 1110 AM EDT...A STRONG THUNDERSTORM WAS NEAR ESSEX...OR 16 MILES NORTHWEST OF BRISTOL...MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ESSEX JUNCTION...BURLINGTON INTERNATIONAL AIRPORT...ESSEX... WILLISTON...SHELBURNE...HINESBURG...CHARLOTTE...FERRISBURGH... WILLSBORO...MONKTON...HUNTINGTON...STARKSBORO...ST. GEORGE... FERRISBURG...MONKTON BORO...MT. PHILO STATE PARK...KINGSLAND BAY STATE PARK...MONKTON RIDGE...PARTRIDGE HARBOR AND LOUIS CLEARING BAY. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4415 7339 4431 7351 4450 7309 4426 7292 TIME...MOT...LOC 1510Z 243DEG 22KT 4426 7336 SND
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
1149 AM EDT TUE AUG 4 2015
NYZ035-VTZ005>009-017-018-041645-
EASTERN ESSEX-CALEDONIA-EASTERN ADDISON-WASHINGTON-WESTERN
ADDISON-WESTERN CHITTENDEN-LAMOILLE-EASTERN CHITTENDEN-
1149 AM EDT TUE AUG 4 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF CENTRAL
VERMONT...
AT 1147 AM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BOLTON TO NEAR CROWN POINT...AND MOVING EAST AT
35 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS TO BE IMPACTED INCLUDE...
BARRE...MONTPELIER...BRISTOL...ADDISON...WILLISTON...JERICHO...
HINESBURG...STOWE...RICHMOND...HARDWICK...BERLIN...FERRISBURGH...EAST
MONTPELIER...CROWN POINT...MONKTON...HUNTINGTON...STARKSBORO...
MIDDLESEX...NEW HAVEN AND WAITSFIELD.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4461 7212 4427 7233 4414 7249 4416 7259
4402 7268 4403 7274 4386 7287 4390 7288
4387 7296 4396 7349 4399 7350 4451 7301
4458 7237 4454 7226 4460 7222
TIME...MOT...LOC 1547Z 260DEG 29KT 4439 7281 4394 7338
RDEALThe Burlington radar (KCXX), 30 km away, was scanning. The volume nearest the first event began at 15:56 UTC.
5 hail. Local standard time, as filed.
Dime size hail reported.
Dime size hail reported.
Quarter size hail reported.
Dime size hail reported.
Nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2015Every state in 2015This day in weather historyWarnings in Vermont, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585498, 585499, 585500, 585501, 585502.